Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 4, NWS Eureka, CA

October 24, 2021Humboldt County, Trinity County, California

NWS Eureka, CA issued this areal flood advisory at Oct 24, 2021, 7:25 AM PDT for Humboldt County, Trinity County, California. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 7:25 AM PDT (14:25 UTC)
Expired
Oct 24, 2021, 11:30 AM PDT
In force
4 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 97 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
798 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WGUS86 KEKA 241425
FLSEKA

Flood Advisory
National Weather Service Eureka CA
725 AM PDT Sun Oct 24 2021

CAC023-105-241830-
/O.NEW.KEKA.FA.Y.0004.211024T1425Z-211024T1830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt CA-Trinity CA-
725 AM PDT Sun Oct 24 2021

The National Weather Service in Eureka has issued a

* Urban and Small Stream Flood Advisory for...
  Southeastern Humboldt County in northwestern California...
  Southwestern Trinity County in northwestern California...

* Until 1130 AM PDT.

* At 725 AM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. This will cause urban and small 
  stream flooding. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Ruth, Forest Glen, Alderpoint, Peanut, Zenia, Blocksburg and Fort 
  Seward.

Additional rainfall amounts of 1 to 3 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Move away from recently burned areas. Enhanced run off is expected 
and debris flow is possible.

&&

LAT...LON 4017 12366 4041 12384 4049 12347 4046 12307
      4042 12296 4042 12300 4037 12302 4035 12306
      4030 12307 4027 12305 4024 12298 4019 12297
      4015 12299 4014 12297 4008 12297 4006 12295
      3998 12294 3998 12351 4001 12355 4002 12365

$$

MKK
1 follow-up statement
729 
WGUS86 KEKA 241831
FLSEKA

Flood Advisory
National Weather Service Eureka CA
1131 AM PDT Sun Oct 24 2021

CAC023-105-241841-
/O.EXP.KEKA.FA.Y.0004.000000T0000Z-211024T1830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt CA-Trinity CA-
1131 AM PDT Sun Oct 24 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR 
SOUTHEASTERN HUMBOLDT AND SOUTHWESTERN TRINITY COUNTIES...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4017 12366 4041 12384 4049 12347 4046 12307
      4042 12296 4042 12300 4037 12302 4035 12306
      4030 12307 4027 12305 4024 12298 4019 12297
      4015 12299 4014 12297 4008 12297 4006 12295
      3998 12294 3998 12351 4001 12355 4002 12365

$$

MKK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood advisory went out at Oct 24, 5:47 AM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 24, 5:47 AM PDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
547 AM PDT Sun Oct 24 2021

.SYNOPSIS...A strong low pressure system off the Pacific Northwest
coast and a stream of deep layer moisture will bring strong winds
and widespread heavy rain today. Wet and unsettled weather will
continue on Monday and Tuesday of the coming week, followed by drier
weather late in the week.

&&

.DISCUSSION...A vigorous storm system off the Pacific NW coast is
presently bottoming out now with a central pressure likely near 944
mb. The atmospheric river of deep layer moisture S of this low
continues to be aimed toward N CA early this morning. This has
resulted in rainfall rates in some of the mountainous areas of over
one half inch per hour. However, rain rates along the North Coast
have been less impressive due to the increasing SSE downslope flow.
As a result, have shaved off the coastal Del Norte and northern
Humboldt coastal zones from the existing Flood Watch. The remainder
of the watch remains in place.

The ribbon of deep atmospheric moisture will slow as it progresses
S across the area, with the heaviest rainfall amounts expected to
focus over Mendocino, Lake, Trinity, and S Humboldt counties. The
main threat will continue to be run-off over burn scars producing the
potential for debris flows. Thus, locations with the highest
rainfall rates will be the most problematic.

Wind gusts over 50 mph have already been recorded around Kneeland,
Ship Mountain, and Schoolhouse RAWS, with winds close to that along
portions of the Del Norte coast. A Wind Advisory continues for
portions of the area above 2000 feet, as well as the Del Norte
coastal plain. Instability is forecast to increase late today into
Monday, with isolated thunderstorms possible over the coastal waters
and along the coast, perhaps spreading farther inland. Unsettled
weather will continue into the first half of the coming week, with
drier weather looking likely later in the week into the weekend.
/SEC

&&

.AVIATION...The eastern Pacific low has set up a conveyor belt of
moisture, headed right for the CWA. Other than rain showers, gusty
southerly winds and upper to mid level clouds, we can expect wind
shear at the terminals this morning. MVFR conditions or better at
KCEC and KACV will persist along with intermittent showers after the
morning deluge. Model soundings show a saturated profile at KCEC for
most of the day and similar results at KACV and KUKI with just a bit
more drying at the surface but still relatively moist and primed for
fog tonight. /EYS

&&

.MARINE...The Pacific low strengthened overnight, bringing gale
force winds to all waters in our area of coverage. Southerly winds
are expected to ease by the afternoon, but the sea state will remain
hazardous as storm conditions and fetch off of the eastern Pacific
will bring an onslaught of swell and high surf. Expect hazardous
conditions on shore and jetties as the large rollers rush up to
shallow areas. This swell will begin to diminish late Tuesday when
calmer conditions are finally expected behind the storm. /EYS

&&

.HYDROLOGY...Heavy rain rates will continue to bring the potential
for localized flooding today. Debris flows on burn scars (mainly the
Coffee Creek section of the River Complex, the Monument burn scar in
Trinity County, and the August Complex in southern Trinity and
northeastern Mendocino counties) will be possible if hourly rain
rates reach or exceed respectively 0.75, 0.9, and 1.2 inches per
hour. Area rivers will rise in response to the rains, but levels are
forecast to remain well below flood stage at all area gauges.
However, the Eel River at Fernbridge is currently forecast to reach
monitor stage Monday morning and the Van Duzen is forecast to crest
about half a foot below monitor stage at Bridgeville Sunday
afternoon. /SEC

&&

.BEACH HAZARDS....Large W to NW swell is expected to arrive late
today. A High Surf Warning continues in effect along the Del Norte
and Humboldt County coasts where surf will likely reach 30 feet. A
High Surf Advisory remains in effect for Mendocino County where surf
will likely reach 25 feet. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for CAZ104-106-108>115.
     High Surf Advisory from 5 PM this afternoon to 8 PM
      Monday for CAZ109.
     Wind Advisory until 11 AM this morning for CAZ101.
     High Surf Warning from 5 PM this afternoon to 8 PM
      Monday for CAZ101-103-104.
     Flood Watch through this evening for CAZ102-105-107.
     Wind Advisory until 9 AM this morning for CAZ102-104>106.
     Wind Advisory until 2 PM this afternoon for CAZ110-112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 11 AM this morning for PZZ450-470.
     Hazardous Seas Warning from 11 AM this morning to 9 AM
      Tuesday for PZZ450-470.
     Gale Warning until 8 AM this morning for PZZ455-475.
     Hazardous Seas Warning from 8 AM this morning to 9 AM
      Tuesday for PZZ455-475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 24, 6:21 AM PDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
621 AM PDT Sun Oct 24 2021

CAZ102-105-251330-
Del Norte Interior-Northern Humboldt Interior-
621 AM PDT Sun Oct 24 2021

...WIND ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through this evening. A Wind Advisory is
in effect through mid-morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ106-251330-
Southern Humboldt Interior-
621 AM PDT Sun Oct 24 2021

...WIND ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight. A Wind Advisory is
in effect through mid-morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-112-113-251330-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
621 AM PDT Sun Oct 24 2021

...WIND ADVISORY IN EFFECT UNTIL 2 PM THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight. A Wind Advisory is
in effect through early this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-251330-
Coastal Del Norte-
621 AM PDT Sun Oct 24 2021

...WIND ADVISORY IN EFFECT UNTIL 11 AM THIS MORNING...
...HIGH SURF WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect through late this morning. A High Surf
Warning is in effect along the coast starting late this afternoon.
Isolated thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High surf will continue through Monday evening. Showers will linger
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109-251330-
Mendocino Coast-
621 AM PDT Sun Oct 24 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight. A High Surf
Advisory is in effect along the coast starting late this afternoon.
Isolated thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High surf will continue through Monday evening. Showers will linger
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-251330-
Southwestern Humboldt-
621 AM PDT Sun Oct 24 2021

...WIND ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight. A Wind Advisory is
in effect through mid-morning. A High Surf Warning is in effect
along the coast starting late this afternoon. Isolated thunderstorms
are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High surf will continue through Monday evening. Showers will linger
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-251330-
Northern Trinity-
621 AM PDT Sun Oct 24 2021

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through this evening. Accumulating snow is
expected above 5000 feet in the Trinity Alps tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday. Accumulating snow is expected
above 5000 feet in the Trinity Alps Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ108-251330-
Southern Trinity-
621 AM PDT Sun Oct 24 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ111-114-115-251330-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
621 AM PDT Sun Oct 24 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect through late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-251330-
Northern Humboldt Coast-
621 AM PDT Sun Oct 24 2021

...HIGH SURF WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Warning is in effect along the coast starting late this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High surf will continue through Monday evening. Showers will linger
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:58 AM PDTAreal Flood AdvisoryEKALake, Mendocino3 hr
Oct 24, 5:48 AM PDTAreal Flood AdvisoryEKALake, Mendocino5 hr
Oct 24, 8:24 AM PDTAreal Flood AdvisoryEKALake, Mendocino7 hr
Oct 24, 9:06 AM PDTRiver Flood WatchEKAMendocino3 hr
Oct 24, 10:28 AM PDTAreal Flood WarningEKALake, Mendocino8 hr
Oct 24, 11:57 AM PDTRiver Flood WarningEKAMendocino16 hr
Oct 24, 3:52 PM PDTRiver Flood WarningEKAMendocino5 hr

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.